Colorado, 2020Wildfire in Colorado, June 15 to 30, 2020
June 15 to 30, 2020 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire 20 miles northwest of Pagosa Springs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire 20 miles northwest of Pagosa Springs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 15, 4:22 AM MST, 9 hours 8 minutes earlier.
Area forecast discussion, Jun 15, 4:22 AM MST, 9 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
522 AM MDT Mon Jun 15 2020
.SHORT TERM...(Today through Tuesday)
Issued at 432 AM MDT Mon Jun 15 2020
Satellite imagery shows a few scattered mid to high level clouds
favoring northeast Utah and northwest Colorado. Usually this time of
year we're considering a persistent ridge sitting near or east of
the four corners region. This year, however, we continue to feel
the effects of the polar jet...with a persitent trough over the
Pacific Northwest influencing the current strong(er than normal)
winds. As one circulation moves northeast and another follows right
behind it from the northwest, we'll see continued winds thanks to
the gradient and high mixing. Today will be a slight lull in
maximum wind speeds as the strongest part of the jet remains to our
northwest between these two mid-level lows. Tuesday, the jet max
will move back over the west/northern portions of our forecast area.
These gusty winds will be strongest over eastern Utah and much of
western Colorado from late morning through early evening. Future
shifts will need to consider the need for wind products generally
along and north of the I-70 corridor. In addition, widespread
critical fire weather conditions remain a concern through the short
term (see fire section below).
Daily high temperatures remain slightly above normal through the
short term. Lows also hover around 5 degrees above normal.
.LONG TERM...(Tuesday night through Sunday)
Issued at 432 AM MDT Mon Jun 15 2020
The next in a series of mid-level shortwave troughs will sweep
across the northern Intermountain region Tuesday night, across
western Utah Wednesday, then across eastern Utah and western
Colorado Wednesday night. The stationary front north of the forecast
areas is driven southeastward as a cold front late Tuesday night,
pushing to the I-70 corridor on Wednesday, then south of the
forecast area late Wednesday night. Pre-frontal winds, strengthened
by deep mixing of strong southwest flow aloft promises another
breezy day across the region with patchy areas of critical fire
weather conditions developing in the late morning then continuing
into the evening. Meanwhile, mid and upper level upward forcing and
instability working on a modest moisture feed ahead of the
disturbance is expected generate scattered light showers over the
eastern Uinta Mountains Tuesday night. As the system continues east
isolated moist-convection spreads from the higher terrain of
northeast Utah across northwest Colorado Wednesday and Wednesday
night.
The mid-level trough persists to the west late in the week leaving
the forecast area under a dry southwest flow on Thursday. Flow
becomes zonal Friday as the wave train keeps rolling over the
northern Rockies and another disturbances passes north of the
forecast area. It appears the region may finally see a pattern shift
as a ridge of high pressure develops over the West Coast this
weekend causing winds aloft to decrease while shifting to the
northwest. Though moisture is limited during the latter part of the
week and into the weeknight, models suggest isolated thunderstorms
are possible along the Continental Divide each afternoon/evening.
Temperatures will fall to near normal on Wednesday and Thursday in
the wake of the cold front mentioned earlier in this discussion. A
slow warming trend begins late this week which continues through the
weekend with highs climbing to about 5 degrees above normal by
Sunday afternoon.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 521 AM MDT Mon Jun 15 2020
Breezy conditions will impact TAF sites across eastern Utah and
western Colorado again today as the pressure gradient remains
fairly strong. Clouds will be limited and high in altitude across
the region resulting in VFR conditions through the next 24 hours.
&&
.FIRE WEATHER...
Issued at 432 AM MDT Mon Jun 15 2020
Dry and windy conditions continue through at least Tuesday across
much of eastern Utah and western Colorado. Red Flags remain in
effect through Tuesday...which looks to be the windiest day of the
week. Expecting an earlier than normal start to critical conditions
as winds look to get going earlier and the relative humidities
should respond as well.
Lower confidence remains in some of the far eastern fire zones like
Colorado Fire Zones 205 (Glenwood Springs to Vail I-70 corridor) and
293 (Gunnison Valley) as humidity looks to increase just a bit
Tuesday, so Fire Weather Watches remain in place here. Little
precipitation is expected, though isolated to scattered storms will
be possible Tuesday over the central and southern Colorado divide
mountains. Above normal temperatures continue.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from 10 AM this morning to 9 PM MDT this
evening for COZ200-202-203-205-207-290-292>294.
Red Flag Warning from 9 AM to 9 PM MDT Tuesday for COZ200-202-
203-207-290-292-294.
Fire Weather Watch from Tuesday morning through Tuesday evening
for COZ205-293.
UT...Red Flag Warning from 10 AM this morning to 9 PM MDT this
evening for UTZ487-490-491.
Red Flag Warning from 9 AM to 9 PM MDT Tuesday for UTZ487-490-
491.
&&
SHORT TERM...SS
LONG TERM...NL
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Jun 15, 3:36 AM MST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
436 AM MDT Mon Jun 15 2020
COZ001>014-017>023-UTZ022>025-027>029-161045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
436 AM MDT Mon Jun 15 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions will redevelop over portions of
eastern Utah and expand into western Colorado this afternoon. Red
Flag Warnings remain in effect.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Critical fire weather conditions are possible across much of
eastern Utah and western Colorado again Tuesday with a slight
chance that Wednesday will another round of critical conditions.
Red Flag Warnings and Fire Weather Watches are in effect Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Southwestern San Juan Mountains
- When
- June 15, 1:30 PM MST to June 30, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The Sand Creek Fire began in mid June due to lightning 20 miles northwest of Pagosa Springs. The fire grew to 107 acres before it was finally contained in early August after receiving monsoonal moisture in late July.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in American Samoa, June 15, 20202 deaths · $20,000 · 1 event
- High Wind in California, June 15 to 17, 202059 kt wind · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 15, 20205 events
- High Wind in Nevada, June 15 to 16, 202053 kt wind · 3 events
- Waterspout in Gulf of Mexico, June 15, 20201 event
- Hail in Tennessee, June 15, 20201 in hail · 1 event
- Hail in Arizona, June 15, 20200.75 in hail · 1 event
- Wildfire in California, June 15 to 19, 20201 event
- Flood in Iowa, June 15 to 19, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899774.